Kansas, 2020

High Wind in Kansas, November 14, 2020

November 14, 2020 · NWS ICT · 3 events in 3 counties and zones

Strong gradient winds ahead of a cold front produced very gusty conditions across the central and northern sections of the state. A 60 mph wind gust was reported at Salina and Hutchinson Municipal Airport.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong gradient winds ahead of a cold front produced very gusty conditions across the central and northern sections of the state. A 60 mph wind gust was reported at Salina and Hutchinson Municipal Airport. A wind gust to 58 mph was noted at the Russell Municipal Airport, 55 mph at Kingman, 53 mph at both Strother Field in Winfield and Wichita. A 52 mph wind gust occurred near Canton and a 51 mph gust was reported near New Cambria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 14, 1:39 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 14, 1:39 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
139 PM CST Sat Nov 14 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 127 PM CST Sat Nov 14 2020

A shortwave trough was emerging from the Northern Rockies into the
Northern Plains this afternoon. A pacific front extended southward
across the Central Plains and is progged to race eastward through
tonight and into Sunday.

Strong WNW winds will persist through the evening hours before
subsiding late tonight and through the early morning hours. Neutral
advection late in the period and continued mixing within the pbl may
allow temperatures to stay up a few degrees so minimum temperatures
were trended upward slightly for tonight.

Sun-Tue...Surface high pressure will build southward over the
Southern Plains on Sunday allowing western near sfc winds to
diminish across our forecast area. Given the dry airmass and
westerly downslope winds, forecast highs were trended higher than
NBM values. As we move into the beginning of the work-week, rising
heights/increasing thickness will support moderating temperatures
across the region as a mid/upper ridge builds across the Rockies.

.LONG TERM...(Wednesday through Saturday)
Issued at 127 PM CST Sat Nov 14 2020

Breezy southerly winds and dry weather conditions are anticipated
at the beginning of the period as a mid/upper ridge translates
eastward across the central CONUS. The mid/upper flow is progged
to flatten through the remainder of the period as low level
moisture gradually returns helping to minimize fire weather
concerns. A shortwave trough will approach the Central Plains
towards the end of the period bringing increasing chances for
precipitation and a return to more seasonable temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1143 AM CST Sat Nov 14 2020

Concerns:
Gusty winds and directional change
Low level wind shear

A cold front is on its way southeast and will move through this
afternoon. As the front works south, the winds will change from
south/southwest to west then northwest with the frontal passage.
As expected winds are strong ahead of this front with sustained
speeds around 20 to 25kts and gusts near 40kts.

Along the front there is a reprieve in the speeds as noticed in
north central Kansas currently. The longevity of this window of
lower speeds was a challenge due to the observations noticed
upstream. While there are quite strong winds across northeast
Colorado and western Nebraska associated with the tightened
gradient of the low pressure system, the speeds are lower in
between. The winds should pick up again as the system moves east
this afternoon, but the current timing may need to be adjusted
with amendments very possible.

Low level wind shear is the next concern and is expected at most
sites from 3-6Z. The speed component is the larger factor with
values of 45-50kts. Again the window will last until around 12Z
and could impact any morning flights for all but KCNU.

Other than the IFR ceilings at KCNU, the rest of the sites will
remain in VFR conditions. The clouds in eastern Kansas have
started to erode on the fringes. This should continue with KCNU
returning to VFR in a couple of hours.

&&

.FIRE WEATHER...
Issued at 127 PM CST Sat Nov 14 2020

Strong and gusty northwest winds will persist into the evening hours
while much drier air moves across the area in the wake of a cold
front. This will result in elevated fire weather conditions through
the evening hours for much of the area before winds begin to subside
during the late evening and overnight hours. Breezy westerly winds
will combine with a dry airmass resulting in a very high grassland
fire danger over the Flint Hills and southeast Kansas on Sunday and
again on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    37  60  36  65 /   0   0   0   0
Hutchinson      35  59  35  66 /   0   0   0   0
Newton          36  59  36  65 /   0   0   0   0
ElDorado        37  59  38  64 /   0   0   0   0
Winfield-KWLD   38  60  37  64 /   0   0   0   0
Russell         30  59  35  66 /   0   0   0   0
Great Bend      30  58  34  65 /   0   0   0   0
Salina          34  60  36  66 /   0   0   0   0
McPherson       35  59  35  65 /   0   0   0   0
Coffeyville     40  62  36  65 /  10   0   0   0
Chanute         40  60  38  65 /  10   0   0   0
Iola            40  60  38  65 /  10   0   0   0
Parsons-KPPF    40  61  37  64 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

Red Flag Warning until 6 PM CST this evening for KSZ032-047.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
FIRE WEATHER...MWM
Hazardous weather outlook, Nov 14, 4:36 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Wichita KS
436 PM CST Sat Nov 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-152245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
436 PM CST Sat Nov 14 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Gusty southwest winds will continue to turn to the northwest late
this afternoon into early evening hours and increase with gusts
over 45 mph possible. See latest wind advisory for additional
details.

Very high grassland fire danger will continue into the evening hours
as drier air continues to filter over the area behind a cold front.

Isolated or widely scattered storms may develop along a cold front
over far southeast Kansas this evening. If storms manage to develop,
a strong or severe storm with quarter sized hail and wind gusts to
60 mph will be possible. Better chances for storms should remain
further east across Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very high fire danger will return on Sunday across the Flint Hills
and much of southeast Kansas and again on Wednesday due to
increasing winds and lower relative humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Nov 14, 5:22 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
522 PM CST Sat Nov 14 2020

KSZ070-094-142345-
Greenwood KS-Elk KS-
522 PM CST Sat Nov 14 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...
  Elk County in southeastern Kansas...

* Until 545 PM CST.

* At 519 PM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Howard...moving
  northeast at 55 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Howard, Moline, Longton, Severy, Grenola, Fall River, Elk Falls,
  Fall River Lake and Fall River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3730 9652 3739 9652 3760 9638 3775 9596
      3730 9596
TIME...MOT...LOC 2321Z 240DEG 49KT 3744 9638

MCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Russell

When
November 14, 5:36 PM CST to 5:40 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Official NWS measurement.

High Wind, Saline

When
November 14, 7:14 PM CST to 7:20 PM CST
Where
Saline forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Official NWS measurement.

High Wind, Reno

When
November 14, 7:37 PM CST to 7:42 PM CST
Where
Reno forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Official NWS measurement.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929985, 929986, 929987.